Should I Get Involved?

I’m not a paramedic, doctor or nurse but I do work around those who have opioid addictions.

I have taken training for administering Naloxone (Narcan) and carry a kit in my vehicle.

But, do I really want to get involved?

I’m sure this is a question that a lot of us have and while I work around those with addictions, I am not in that field. I am a facility manager overseeing a building that is home to three clinics and a pharmacy.

It was a Friday and I was on my way home when I drove past a female sitting on the sidewalk next to a busy road. Legs crossed. Her hands laying on her legs, head down as if she was reading a book.

As I drove past, I kept my eye on her scanning her surroundings. Something did not seem right.

While I always wonder if I should get involved, I do always wake people up wherever I go just to make sure that they are still breathing.

I quickly turned around and raced back to the location, which was next to a gym and a parking lot. I stopped in a lane existing the road and put my flashers on.

Exiting the vehicle I expected to find her sleeping, perhaps she just nodded off. What I found was a limp body, unresponsive to voice commands or me trying to wake her up.

Her skin was warm so I thought if she was dead, it would not have been that long ago. I felt for a pulse and it was faint. I checked for breaths, but her position and the loud traffic noise made it difficult.

I went to grab my naloxone kit, but I couldn’t find it. I thought about running to the gym for help, but I didn’t know how much time had past since I came across her or how much time she had left.

I called 911 and reported an overdose. “Why did I think it was an overdose” I was asked. I said she was sitting on a sidewalk next to a busy road and was unresponsive. What else could it be in this neighbourhood I thought.

Tip: When calling, it is recommended that you don’t say it’s a drug overdose.

During the call I found my kit and put it next to the girl. At that time another person came to assist.

“Is she breathing” I don’t know. “You need to start CPR” the dispatcher said. Ok.

I laid the person on to her back and she still had a faint pulse. At that point I could see her chest rise and fall. She had a gurgling sound to her breathing.

I was asked to call out the breaths. As I did, the other fellow administered the naloxone. Three times. Note: I’m sure my kit was expired at this point, but it is recommended that if that is the only kit you have, then use it.

The fire department was first on scene followed immediately by the ambulance.

While the girl was sitting up, breathing with oxygen – that was all she was doing. No hand movements or verbal expressessions. I was thanked for my attention to the matter and asked to move along.

This got me thinking. Was I prepared?

I did what I thought I had to do, but I did not have the proper gear to really help. I have two new kits, purchased an CPR Mask and will consider taking a refresher CPR course.

Training is one thing. Coming across a person by yourself, a person with no others around – not knowing any history – nothing, is different unless you have experienced it. The limpness of the person who has overdosed, the lack of response.

Dialling 911 is an event all on its own. Trying to explain the situation to the dispatcher, who presumably is reading from a checklist – fighting the need to jump into some type of action to stop the person from dying is challenging too.

Yeah, I have had CPR training and a refresher course, taken naloxone training – but doing it is completely different.

I am now better prepared and able to respond faster next time.

Leave a Reply

Your email address will not be published. Required fields are marked *